Alert archive / New Jersey / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS New York, NY

September 14, 2005Essex County, Union County, New Jersey

NWS New York, NY issued this flash flood warning at Sep 14, 2005, 5:07 PM EDT for Essex County, Union County, New Jersey. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2005, 5:07 PM EDT (21:07 UTC)
Expired
Sep 14, 2005, 7:00 PM EDT
In force
113 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Essex County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 90 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 6:23 PM EDTFLASH FLOODScotch Plains, NJRAINFALL RATES OF GREATER THAN 2 INCHES PER HOUR CAUSED FLASH FLOODING OF STREETS AND HIGHWAYS. AT LEAST ONE PERSON NEEDED TO BE RESCUED FROM THEIR VEHICLE WHEN IT GOT TRAPPED IN QUICKLY RISING FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 142108
FFWOKX
NJC013-039-142300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
507 PM EDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESSEX COUNTY IN NORTHEAST NEW JERSEY.
  UNION COUNTY IN NORTHEAST NEW JERSEY.

* UNTIL 700 PM EDT.

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAS ALREADY     
  FALLEN IN SOME AREAS...WITH AN INCH OR SO MORE TO COME.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...CALDWELL...MILLBURN...ORANGE...PLAINFIELD...SUMMIT...
  CLARK...FAIRFIELD...UNION...BERKELEY HEIGHTS...CEDAR GROVE...
  CRANFORD AND FANWOOD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4085 7421 4058 7429 4059 7451 4090 7433

$$

EKSTER
2 follow-up statements
000 
WGUS71 KOKX 142211
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
610 PM EDT WED SEP 14 2005

NJC013-039-142300-
ESSEX NJ-UNION NJ-
610 PM EDT WED SEP 14 2005

...FLASH FLOOD WARNING CONTINUES FOR ESSEX AND UNION COUNTIES UNTIL
700 PM EDT...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS THE WARNED 
AREA. DOPPLER RADAR ESTIMATED THAT NEARLY 3 INCHES OF RAIN HAS 
OCCURED OVER PARTS OF THE WARNED AREA...WITH RAINFALL RATES OF 
NEARLY 2 INCHES PER HOUR CONTINUING.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...CALDWELL...MILLBURN...PLAINFIELD...SUMMIT...FAIRFIELD...
BERKELEY HEIGHTS...FANWOOD...GARWOOD...LIVINGSTON...MOUNTAINSIDE...
NEW PROVIDENCE AND NORTH CALDWELL.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 4086 7424 4058 7435 4059 7451 4090 7433

$$

EKSTER
000 
WGUS71 KOKX 142258
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
655 PM EDT WED SEP 14 2005

NJC013-039-142305-
ESSEX NJ-UNION NJ-
655 PM EDT WED SEP 14 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ESSEX AND UNION 
COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 PM...

THE PERSISTENT TORRENTIAL DOWNPOURS THAT PLAGUED THE WESTERNMOST 
PORTIONS OF ESSEX AND UNION COUTIES HAS MOVED SLIGHTLY MORE EAST. 
RAINFALL RATES HAVE DECREASED AS WELL. THUS...THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...AN URBAN AND SMALL 
STREAM FLOOD ADVISORY WILL BE ISSUED AT 700 PM TO HIGHLIGHT THAT 
FLOODING OF ROADS AND LOW LYING AREAS IS STILL OCCURING EVEN THOUGH 
THE HEAVIEST DOWNPOURS HAVE TAPERED OFF.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4086 7424 4058 7435 4059 7451 4090 7433

$$
EKSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:55 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 14, 2:55 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
255 PM EDT WED SEP 14 2005

.NEAR TERM (TONIGHT THROUGH THURSDAY NIGHT)...
MOISTURE ADVECTING NORTHWARD AROUND THE WESTERN ATLANTIC RIDGE WILL
INTERACT WITH WEAK LOW-LEVEL CONVERGENCE AND A STRENGTHENING 85H
JET. AT THE SAME TIME...A COLD FRONT OVER THE GREAT LAKES REGION
APPROACHES THE FORECAST AREA THURSDAY...PASSING THROUGH THURSDAY
NIGHT. THUS...LOOKING FOR INCREASING RAIN CHANCES DURING THIS TIME
PERIOD. TEMPERATURES WILL BE A BLEND OF THE MAV AND MET THROUGH THE
NEAR TERM.
&&

.SHORT TERM (FRIDAY THROUGH FRIDAY NIGHT)...
FORECAST WILL BE BASED ON THE TPC TRACK THAT TAKES HURRICANE OPHELIA
WELL SOUTH THEN EAST OF THE FORECAST AREA LATE FRIDAY INTO SATURDAY.
HOWEVER...WITH ABUNDANT TROPICAL MOISTURE IN PLAY AHEAD OF OPHELIA
AND FRONTAL BOUNDARY LYING ACROSS THE REGION...THE CHANCE OF SHOWERS
WILL REMAIN IN THE FORECAST. TEMPERATURES AGAIN WILL BE A BLEND OF
THE MAV AND MET OUTPUT THROUGH THE SHORT TERM.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
FOR CONSISTENCY...WILL BASE FORECAST HEAVILY ON HPC PROGS AND TPC
FORECAST TRACK SINCE MODELS ARE INDICATING SOME VASTLY DIFFERENT
SOLUTIONS THROUGH THIS TIME FRAME.

OPHELIA BY 12Z SATURDAY EXPECTED TO BE AROUND 225 MILES EAST
SOUTHEAST OF MONTAUK POINT AND PULLING FURTHER AWAY TO THE
NORTHEAST. WITH ITS DEPARTURE...A RIDGE BEGINS TO BUILD INTO THE
LOCAL AREA FROM THE WEST. THUS...IMPROVING CONDITIONS EXPECTED
THROUGH THE FIRST PART OF THE EXTENDED. THIS RIDGE DOMINATES THE
LOCAL AREA INTO EARLY NEXT WEEK BEFORE IT SHIFTS OFFSHORE MONDAY
NIGHT. MOISTURE LEVELS INCREASE FROM MONDAY NIGHT ONWARD AS
SOUTHERLY FLOW SETS UP. WARM FRONT APPROACHING TUESDAY...
DRIFTS UP THROUGH THE TRI-STATE REGION BY LATE IN THE DAY PRESENTING
A MINIMAL CHANCE OF SHOWERS. THE LOCAL AREA REMAINS IN THE WARM
SECTOR TUESDAY NIGHT AND WEDNESDAY WITH A CONTINUING CHANCE OF
SHOWERS.

DAYTIMES HIGHS 70 TO 75 FOR THE WEEKEND...CLIMB A BIT EACH DAY
THEREAFTER WITH THE WARMEST READINGS OF 80 TO 85 ON WEDNESDAY.
OVERNIGHT LOWS IN THE 50S TO AROUND 60S THROUGH EARLY NEXT
WEEK...THEN ALSO A SLOW RISE EACH NIGHT THEREAFTER.
&&

.AVIATION...
SOUTHERLY FLOW WILL CONTINUE TO IMPORT MOISTURE LADEN AIR INTO THE
REGION THROUGH TONIGHT. WE WILL NOT LOSE LOW END MVFR CIGS IN ACROSS
PORTIONS OF NEW YORK CITY AND LONG ISLAND THIS AFTERNOON. ANY AREAS
THAT HAVE SEEN CIGS RISE TO LOW END VFR OR WHERE THERE IS NO CIGS
WILL SEE LOW CLOUDS AND FOG REDEVELOP ONCE AGAIN THIS EVENING.
EXPECT LOW END MVFR VSBYS AND CIGS TO BECOME WIDESPREAD BY AROUND
00Z WITH POTENTIAL DROPS TO IFR AFTER 02-04Z. AS A WEAK FRONT
APPROACHES FROM THE WEST...IT IS POSSIBLE THAT A FEW SHOWERS WILL
BREAK OUT AHEAD OF THIS...GIVING US A THREAT OF SHOWERS AFTER DARK.
THREAT WILL INCREASE TOWARD DAYBREAK ON THURSDAY AS FRONT BEARS DOWN
ON THE REGION. LOW LEVEL MOISTURE WILL BE ABUNDANT ON THURSDAY...SO
WE MAY NOT BREAK OUT AT ALL.
&&

.MARINE...WINDS AND SEAS CURRENTLY BELOW SCA CRITERIA ON ALL WATERS.
HOWEVER...THIS WILL CHANGE FAIRLY SOON AS OPHELIA HEADS IN A GENERAL
NORTHWARD DIRECTION OVER THE NEXT COUPLE OF DAYS. SEAS ON THE OCEAN
WILL LIKELY INCREASE TO 4-6 FT BY THURSDAY AFTERNOON. THE OFFICIAL
NHC TRACK FOR OPHELIA MAKES ITS CLOSEST APPROACH TO MONTAUK POINT
SOMETIME LATER FRIDAY NIGHT OR SATURDAY MORNING...ABOUT 225 NM TO
THE SOUTHEAST. SEAS ON THE OCEAN WILL CONTINUE TO INCREASE AS
OPHELIA NEARS...WITH 6-9 FT OR HIGHER POSSIBLE FRIDAY NIGHT. WINDS
WILL ALSO INCREASE ON ALL WATERS...PROBABLY TO SCA...LATER FRIDAY
AND FRIDAY NIGHT AS THE STORM MAKES ITS CLOSEST APPROACH. RIGHT NOW
WILL JUST HEADLINE SCA FOR THE OCEAN. IT IS IMPORTANT TO POINT OUT
THAT A SMALL CHANGE IN TRACK CLOSER/FURTHER AWAY FROM THE COAST
COULD MEAN SIGNIFICANT CHANGES IN THE WIND AND SEA FORECAST FOR ALL
WATERS.

TIDES ARE ASTRONOMICALLY HIGH. THE THREAT FOR MINOR COASTAL FLOODING
WILL INCREASE...AND BECOME MOST LIKELY FRIDAY AND FRIDAY
NIGHT...POSSIBLY INTO SATURDAY.
&&

.HYDROLOGY...
TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTHWARD AND INTERACT
WITH AN APPROACHING COLD FRONT OVER THE GREAT LAKES LATE TONIGHT
INTO THURSDAY. THIS FRONT WILL PUSH INTO THE REGION THURSDAY NIGHT.
THEREFORE...THERE IS THE POTENTIAL FOR SOME MUCH NEEDED RAINFALL. AT
THE PRESENT TIME...WE ARE LOOKING AT A POSSIBLE RAINFALL TOTAL OF
BETWEEN 1 1/2 AND 2 INCHES FROM TONIGHT INTO SATURDAY.
&&

.FIRE WEATHER...
VERY DRY CONDITIONS CONTINUE ACROSS THE REGION WITH THE THREAT OF
WILDFIRES REMAINING HIGH. RAINFALL DEFICIENCIES CONTINUE TO INCREASE
IN THIS VERY DRY WEATHER PATTERN. SO FAR THIS MONTH/SEASON (SEP 1ST)
THE LOCAL AREA IS WELL OVER AN INCH BELOW NORMAL. THE GOOD NEWS IS
THAT THE POTENTIAL FOR A WETTING RAIN INCREASES THROUGH THE NEXT FEW
DAYS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SCA THU MORNING-SAT AFTN...ANZ355-353-350.
&&
Hazardous weather outlook, Sep 14, 10:07 AM EDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1007 AM EDT WED SEP 14 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-151415-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1007 AM EDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HURRICANE OPHELIA IS FORECAST TO TRACK A COUPLE OF HUNDRED MILES
TO THE SOUTH THEN EAST OF LONG ISLAND LATE FRIDAY THROUGH
SATURDAY. TROPICAL MOISTURE STREAMING NORTHWARD AHEAD OF OPHELIA
WILL INTERACT WITH AN APPROACHING COLD FRONT WITH THE POTENTIAL
FOR LOCALIZED HEAVY RAINFALL THURSDAY INTO FRIDAY. COASTAL
FLOODING AND MINOR BEACH EROSION MAY ALSO BE POSSIBLE STARTING
THURSDAY EVENING. PLEASE REFER TO THE LATEST NATIONAL HURRICANE
CENTER ADVISORIES FOR FURTHER INFORMATION ON OPHELIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ330-335-338-350-353-355-151415-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1007 AM EDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HURRICANE OPHELIA COULD PASS CLOSE ENOUGH TO THE AREA TO PRODUCE
INCREASED WINDS/SEAS MOST LIKELY FROM THURSDAY THROUGH SATURDAY
DEPENDING UPON THE EVENTUAL TRACK AND SPEED OF THE STORM. PLEASE
REFER TO THE LATEST NATIONAL HURRICANE CENTER ADVISORIES FOR
FURTHER INFORMATION ON OPHELIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Flash Flood Warnings in New Jersey, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.